Home
Subscribe (free)
About NaturalNews
Contact Us
Write for NaturalNews
Media Info
Advertising Info
Children

Over Half a Million U.S. Kids Per Year Suffer Health Reactions From Drugs

Thursday, February 11, 2010 by: David Gutierrez, staff writer
Tags: children, side effects, health news


Most Viewed Articles
http://www.naturalnews.com/028143_children_side_effects.html
Delicious
diaspora
Print
Email
Share

(NaturalNews) More than half a million children suffer adverse reactions every year in the United States from prescription drugs, according to a study conducted by researchers from the Children's Hospital in Boston and published in the journal Pediatrics.

The researchers examined data on emergency room and clinic visits between the years of 1995 and 2005 by children under the age of 18. The average number of children receiving treatment for adverse prescription drug effects each year in that time period was 585,922. The number fluctuated very little from year to year.

Adverse drug events included accidental overdoses, side effects and wrong prescriptions.

Prior research has found that another half million children suffer adverse prescription drug reactions every year while in hospitals, bringing the total annual number of adverse drug effects in children up to more than one million. These numbers do not include negative reactions to over-the-counter drugs.

Researchers in the current study uncovered no reports of deaths caused by adverse drug reactions, but 5 percent of children did require hospitalization. Forty-three percent of the adverse reactions occurred in children under the age of five, with another 23 percent occurring in those between the ages of 15 and 18.

The most common causes of adverse effects in young children were prescription antibiotics. Some of the more common side effects were diarrhea, rash and stomach ache. Birth control pills were a common cause of side effects in teenagers, producing problems such as nausea, vomiting and disrupted menstrual cycles.

Drugs for depression and cancer were also significant causes of negative reactions.

According to lead author Florence Bourgeois, doctors need to inform parents of the possible side effects of any drugs children are given. Parents should watch their children especially carefully when a new drug is taken, she said, because "first-time medication exposures may reveal an allergic reaction."

Sources for this story include: www.foxnews.com; healthfieldmedicare.suite101.com.

Join the Health Ranger's FREE email newsletter
Get breaking news alerts on GMOs, fluoride, superfoods, natural cures and more...
Your privacy is protected. Unsubscribe at any time. | Learn more...

comments powered by Disqus


Support NaturalNews Sponsors:

Support NaturalNews Sponsors:

The War on Independent Media Has Begun

A coordinated censorship attack is being waged against the entire independent media by Google, YouTube and Facebook. After we were banned by Google for nearly a week, now Facebook is deliberately blocking the sharing of our stories to further censor our important reporting for human freedom and medical choice. Soon, the only way we will be able to reach you is via email, and Google is sometimes blocking our email delivery to gmail users.

Enter your email address below to subscribe to our email announcement list (but don't use gmail). Your privacy is protected and you can unsubscribe at any time. If you don't join our email list, you may never see our valuable content again via Facebook, Google or YouTube. CENSORSHIP has now reached EXTREME levels across the 'net. The truth is being suffocated. Subscribe now if you want to escape the delusional bubble of false reality being pushed by Google and Facebook.

Once you click subscribe, we will send you an email asking you to confirm your free subscription.